Texas, 2020Drought in Texas, May 12 to 18, 2020
May 12 to 18, 2020 · NWS BRO · 3 events in 3 counties and zones
Most of Zapata, Jim Hogg, and Starr counties received very beneficial rainfall on May 7th through May 9th, which eliminated severe drought or greater in these areas. Portions of the lower Rio Grande Valley, especially Cameron County, remained mostly dry through the same period, so the lower Rio Grande Valley including portions of Cameron, Willacy, and Hidalgo Counties remained in Extereme (D3)…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most of Zapata, Jim Hogg, and Starr counties received very beneficial rainfall on May 7th through May 9th, which eliminated severe drought or greater in these areas. Portions of the lower Rio Grande Valley, especially Cameron County, remained mostly dry through the same period, so the lower Rio Grande Valley including portions of Cameron, Willacy, and Hidalgo Counties remained in Extereme (D3) and Severe (D2) Drought. Severe (D2) Drought also persisted across the northern half of Kenedy and Brooks Counties where little to no rain fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 11, 11:22 PM CST, 38 minutes earlier.
Area forecast discussion, May 11, 11:22 PM CST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1222 AM CDT Tue May 12 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...MVFR to VFR will once again prevail for the TAF
period. A breezy to windy onshore flow tonight through Tuesday
will diminish to lighter levels for Tuesday evening and night.
&&
.PREV DISCUSSION... /issued 639 PM CDT Mon May 11 2020/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Satellite images and surface observations indicate
mostly mid to high level clouds moving across the CWA early this
evening. Expect VFR conditions to prevail across the Rio Grande
Valley through the rest of the evening before MVFR ceilings
develop late tonight into early Tues morning as low to mid level
moisture increases across deep south Texas ahead of a 500mb
shortwave trough moving across southwest Texas tonight.
PREV DISCUSSION... /issued 239 PM CDT Mon May 11 2020/
SHORT TERM (Tonight through Tuesday Night): A tighter pressure
gradient will support stronger southeast winds in the short term.
Light to moderate southeast winds will prevail tonight under
mostly cloudy skies. Low temperatures will be in the middle 70s.
Undulations in the mid level flow, indicative of instability, may
trigger a few storms over the Sierra Madre Orientals overnight,
but these are not expected to venture into the CWA.
Coastal streamer showers will develop overnight into Tuesday
morning as robust onshore flow continues. A few of these showers
will striate over the eastern sections of the CWA Tuesday morning.
The general thunderstorm category has been pared down a little
for Tuesday, yet Kenedy County remains in the mix for an isolated
thunderstorm in the midst of the streamer activity. High temps
will be above normal by a skosh, from the upper 80s east to the
mid 90s out west under partly cloudy afternoon skies. Winds will
be breezy to windy, especially near the coast.
Another short wave trough aloft may trigger Sierra Madre Oriental
convection again Tuesday night but as before, there will be limited
movement into the CWA. Mostly cloudy skies with overnight low
temperatures in the 70s will repeat, as will moderate southeast
winds.
LONG TERM (Wednesday through Monday): The synoptic pattern aloft
will remain mostly zonal through this weekend. Several embedded
shortwave troughs of low pressure are expected to move through the
Central and Southern Plains, keeping most active weather well to
the north of Deep South Texas. However, model time-heights do show
enough moisture in the low-level for at least isolated activity
Wednesday into Thursday. The next best chance of any rainfall will
be Friday night into Saturday as a 500mb impulse dips across
South- Central Texas and increases moisture across the CWA. Models
currently keep rain chances in the 20 to 30% range with better
QPF signals being in the northern ranchlands from Zapata through
Brooks counties. Otherwise, conditions each day will remain hot
and rain- free for most of us. Most impactful, heat index values
will occasionally reach 100 to 105 degrees in the afternoon
periods as dew points in the low to mid 70s combine with daytime
highs in the 90s. At the very end of the long term a week from now
could get interesting, but with that comes more uncertainty. The
GFS and ECMWF both show a 500mb low developing across the
Mississippi Valley and retrograding westward into Texas. This
could bring increasing rain chances next week, but predictability
beyond day 7 usually decreases considerably, so will update as
time goes on.
MARINE:
Now through Tuesday night...Interaction between Gulf high pressure
and interior lower pressure will support enhanced southeast winds
and moderate to high seas along the lower Texas coast through
Tuesday night. Small craft should exercise caution to low end
small craft advisory conditions will prevail. Have hoisted a small
craft advisory for the Gulf starting at midnight.
Wednesday through Monday...The pressure gradient remains pretty
strong through much of the long term as a series of surface lows
move across the Plains and high pressure sits over the Southeast
states. This will result in moderate to occasionally strong
southeast winds across the lower Texas coastal waters. Small
craft will need to exercise caution with possible Small Craft
Advisories at times through the week.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until noon CDT today for GMZ150-155-170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 11, 3:00 PM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Brownsville TX
400 PM CDT Mon May 11 2020
TXZ248>257-351-353-122100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
400 PM CDT Mon May 11 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...This Afternoon and Tonight
There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-122100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
400 PM CDT Mon May 11 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...This Afternoon and Tonight
A Small Craft Advisory is in effect starting at midnight CDT
across the coastal gulf waters from 0 to 60 nm out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisory continues across the coastal gulf waters
from 20 to 60 nm out until 12 pm CDT Tuesday.
Additional Small Craft Advisories may be possible along the
Lower Texas coast through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Brady
Drought, Northern Hidalgo County
- When
- May 12, 12:00 AM CST to May 18, 11:59 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
As a cold front moved through Deep South Texas early on May 9th, showers and thunderstorms provided generally 1 to 3 inches of rain to Northern Hidalgo County. This rainfall was sufficient to reduce the coverage of Severe (D2) Drought conditions to the southeastern corner of Northern Hidalgo County through May 25th.
Drought, Southern Hidalgo County
- When
- May 12, 12:00 AM CST to May 18, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
As a cold front moved through Deep South Texas early on May 9th, showers and thunderstorms provided generally 1 to 3 inches of rain to Southern Hidalgo County. This rainfall was sufficient to reduce the coverage of Severe (D2) Drought conditions to the eastern two-thirds of Southern Hidalgo County, with a sliver of Extreme (D3) Drought conditions near the eastern county border shared with Willacy and Cameron Counties.
Drought, Willacy
- When
- May 12, 12:00 AM CST to May 18, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
While a cold front brought efficient rainfall to help alleviate drought conditions mostly across the western portions of Deep South Texas on the night of May 8th into May 9th, the coastal counties remained fairly dry heading into mid May. Extreme (D3) Drought conditions expanded into southwestern Willacy county with the heat and lack of rainfall. Severe (D2) Drought conditions persisted across the rest of the southwestern third of the county through May 18th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 12, 2020$310,000 · EF0 · 7 events
- Frost and Freeze in New York, May 12, 202017 events
- Flooding and Heavy Rain in Missouri, May 12 to 13, 202014 events
- High Wind in California, May 12 to 14, 202063 kt wind · 6 events
- Lakeshore Flood in Ohio, May 12 to 13, 20204 events
- Lakeshore Flood in Michigan, May 12 to 13, 20203 events
- Drought in Kansas, May 12 to 31, 20202 events
- Winter Weather in Maine, May 12, 20202 events
- Flood and Heavy Rain in Kansas, May 12, 20202 events
- Drought in Texas, May 12 to 31, 20201 event
- Hail in Wyoming, May 12, 20200.88 in hail · 1 event
- Hail in Wyoming, May 12, 20200.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893511, 893512, 893513.